Alert archive / Iowa / River Flood Watches in 2018
River Flood Watch 4, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood watch at May 3, 2018, 9:30 PM CDT for Black Hawk County, Iowa. It took effect at May 5, 2018, 8:12 PM CDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- May 3, 2018, 9:30 PM CDT (02:30 UTC)
- In effect from
- May 5, 2018, 8:12 PM CDT
- Expired
- May 8, 2018, 8:30 PM CDT
- In force
- 3 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Waterloo (ALOI4). The gauge peaked at 13.68 ft at May 6, 2018, 5:00 PM CDT.
- Action stage
- 8.5 ft
- Minor stage
- 13 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05464000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood watch went out at May 3, 6:54 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 3, 6:54 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 654 PM CDT Thu May 3 2018 .SHORT TERM.../Tonight through Friday/ Issued at 325 PM CDT Thu May 3 2018 The primary concern remains severe weather and heavy rain into the evening hours. Elevated convection appears to be expanding across northeast NE ahead of the approaching upper level low. There is a pronounced elongated PV trough from NM into NE with one short wave of note over far southwest NE and another driving this convection over northeast NE. This deep, phased thermodynamic and kinematic forcing will phase into a convective deformation zone producing fairly widespread moderate to heavy rains over northern Iowa, which is farther north than previously anticipated. The heavy rain parameters are not extreme, but the extended period of precip with low static stabilities will result in widespread 1-2 inch rains with a Flood Watch posted for expected rises along the Cedar River at Cedar Falls. No Flash Flood Watch at the moment due to rates not getting too crazy, but Flash Flood Guidance there is fairly low due to recent rains and snow melt. Farther south, severe weather will be the primary concern. 19Z surface analysis notes the surface low near Manhattan KS with objective analysis noting decent pressure falls into IA and warm front just south of Des Moines. Discrete convection has recently developed just ahead of the triple point and is expected to move into southwest IA over the next several hours. Most convection allowing models /CAMs/ are similar with this progression bringing a broken line of discrete convection across southern Iowa during the early evening hours. There will certainly be a window for severe potential with extreme deep shear values resulting in large hail and wind potential, and mid level lapse rates and DCAPE/delta theta-e values all increase respectively. The tornado window is not great or long lasting, but forecast soundings and RAP plan views suggest better low level kinematics ahead of the triple point in terms of ESRH and 0-1km shear and well as lower LCLs due to lingering fog and stratus. Thus the tornado threat in the current Severe Thunderstorm Watch is likely better in our northern portions and other parts of southern Iowa. CAMs suggest the broken line will exit our forecast area by +/- 03z but the deformation zone precip may linger through midnight. Tomorrow will provide a welcome relief to our recent active weather with plenty of sunshine and seasonal temperatures as strong subsidence and drying follow this system. .LONG TERM.../Friday night through Thursday/ Issued at 325 PM CDT Thu May 3 2018 The main concern over the extended period was focused temperatures and low chances of storms Saturday into Saturday night. Leaned toward a blend of the GFS/ECMWF throughout the extended period as models remain in good agreement. Northwest flow aloft becomes the dominant weather feature over the weekend into early next week before a strong 500mb shortwave pushes across the region by Tuesday into Wednesday. There is a weak cold front to push across the state Saturday night and will spawn some convection late in the afternoon over northern Iowa and then further south during the evening hours. Low potential for any widespread severe threat as the better instability is further south and the better forcing (albeit weak) remains in the north late Saturday afternoon with the front. Certainly cannot rule out an isolated hail threat, but any widespread coverage of severe storms is unlikely. With the front slightly slower to move across the by Saturday evening, nudged up maximum temperatures a little on Saturday. Cooler temperatures back into the state by Sunday as a surface high pressure builds into the region through Monday. Dry and mild temperatures likely through the middle of the week. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 653 PM CDT Thu May 3 2018 Main concern is convection with strong winds and lower cigs/vsby. Looks like the main area will be east of KDSM by 05-06z and KOTM by 06-08z. Back edge and lobe of rainfall may affect KFOD through 06z-08z as well as KMCW/KALO through 09-10z. Rain and -TSRA/+TSRA at times through 05z with -SHRA/-TSRA remainder of convection. Conditions quiet down aft 12-14z most areas with NW flow and VFR conditions for the remainder of the period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...Podrazik AVIATION...REV
Hazardous weather outlook, May 3, 1:15 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 115 PM CDT Thu May 3 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 115 PM CDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a Slight Risk of severe weather this afternoon and tonight over central and southern Iowa. Large hail, damaging wind, and an isolated tornado or two are possible. Excessive rainfall is likely through tonight, and may lead to localized areas of flash flooding. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the area late Saturday into Sunday and Tuesday into Wednesday; however, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from this afternoon and tonight. KLP
In the hours before
Local storm report, May 3, 7:50 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TORNADO 5 S PRAIRIE CITY 41.52N 93.23W
05/03/2018 JASPER IA TRAINED SPOTTER
SPOTTER RELAYED CONFIRMATION OF TORNADO
STILL ON THE GROUND, SUSPECTED MOVING SE.
&&Local storm report, May 3, 7:59 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM FUNNEL CLOUD 3 ESE PRAIRIE CITY 41.59N 93.17W
05/03/2018 JASPER IA EMERGENCY MNGR
&&
BSSLocal storm report, May 3, 8:03 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 4 NE SWAN 41.50N 93.24W
05/03/2018 MARION IA TRAINED SPOTTER
TREES DOWN IN THE AREA.
&&Local storm report, May 3, 8:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST COLLINS 41.91N 93.31W
05/03/2018 E60 MPH STORY IA TRAINED SPOTTER
SPOTTER REPORTED AT LEAST 60 MPH WIND GUSTS
AND HEAVY RAINFALL. DITCHES ARE FULL.
&&
FABLocal storm report, May 3, 8:19 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TORNADO 2 ENE LAKE RED ROCK 41.42N 93.06W
05/03/2018 MARION IA AMATEUR RADIO
&&
REVSpecial weather statement, May 3, 9:11 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
911 PM CDT THU MAY 3 2018
IAZ039-050-040315-
Black Hawk IA-Tama IA-
911 PM CDT THU MAY 3 2018
...STRONG WIND GUSTS POSSIBLE...
At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reinbeck to 7 miles east of Tama. Movement
was northeast at 30 mph.
Winds up to 40 mph will be possible with these storms along with
torrential rainfall.
Locations impacted include...
Jesup, La Porte City, Traer, Dysart, Washburn, Gilbertville, Clutier,
Vining and Clark State Park.
LAT...LON 4230 9230 4202 9230 4197 9245 4228 9257
4253 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0210Z 244DEG 26KT 4228 9255 4198 9243
BoksaThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:25 PM CDT | Tornado Warning | DMX | Jasper, Marion, Polk, Warren | 35 min |
| May 3, 7:36 PM CDT | Tornado Warning | DMX | Marion, Warren | 24 min |
| May 3, 7:45 PM CDT | Tornado Warning | DMX | Jasper, Marion | 30 min |
| May 3, 7:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 55 min |
| May 3, 7:54 PM CDT | Tornado Warning | DMX | Marion | 36 min |
| May 3, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Tama | 52 min |
| May 3, 8:28 PM CDT | Tornado Warning | DMX | Marshall, Tama | 22 min |
| May 3, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 42 min |
| May 3, 9:11 PM CDT | Special Weather Statement | DMX | Black Hawk | 64 min |
| May 3, 9:26 PM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| May 3, 9:30 PM CDT | River Flood Watch | DMX | Wright | 37 hr |
| May 3, 9:30 PM CDT | River Flood Watch | DMX | Polk | 13 hr |
| May 3, 9:30 PM CDT | River Flood Warning | DMX | Webster | 6 days |
| May 4, 12:33 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 27 min |
| May 4, 10:29 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 70 hr |
| May 4, 10:29 AM CDT | River Flood Warning | DMX | Black Hawk | 72 hr |
| May 4, 10:29 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 66 hr |
Nearby
River Flood Watches in Iowa, 2018Every river flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.